Although herbal medications are commonly used to relieve menopausal symptoms, the effectiveness and safety of these products have not been fully investitaged, according to a review in the January issue of the Drug and Therapeutics Bulletin, a publication of the BMJ Group.
“Information on potentially significant herb-drug interactions is limited,” the report concludes. “Healthcare professionals should ask women routinely if they are taking any such products.”
The UK Medicines and Healthcare Products Regulatory Agency has begun to implement the Traditional Herbal Medicinal Products Directive. When the directive becomes fully operational in 2011, all over the counter herbal products will need to be registered with the agency. So far, only one product (Menoherb), which contains black cohosh, has received a Traditional Herbal Registration number for menopausal symptoms
The review cites seven randomized trials of black cohosh for the treatment of postmenopausal symptoms. Three trials showed benefit from the herb. Two other trials of a combination of black cohosh and St John’s wort also documented symptom reductions with active treatment. However, the article cautions, evidence suggests a possible association between black cohosh and liver toxicity.
Multiple trials of red clover, soy, and other types of phytoestrogens have for the most part shown no benefit. Concern has been raised that phytoestrogens may interfere with selective estrogen receptor modulators and aromatase inhibitors.
“There is little evidence for or against benefit with other herbs commonly used for menopausal symptoms, such as dong quai, evening primrose oil, ginseng, wild yam, chaste tree, hops and sage,” the authors write.
However, they note, “dong quai potentiates the effect of warfarin, increasing the risk of bleeding; therefore, co-administration of these two drugs is contraindicated.”
Evening primrose oil may also increase the risk of seizures when taken with phenothiazines or other seizure-promoting drugs. Ginseng is associated with side effects such as headache and gastrointestinal symptoms, and it too may interfere with warfarin treatment.
Kava kava is banned in the UK because of reports of associated liver damage.
Drug Ther Bull 2009;47:2-6.